Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 8, NWS Bismarck, ND

June 23, 2006Rolette County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 23, 2006, 4:21 PM CDT for Rolette County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 4:21 PM CDT (21:21 UTC)
Expired
Jun 23, 2006, 4:45 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 232122
TORBIS
NDC079-232145-
/O.NEW.KBIS.TO.W.0008.060623T2121Z-060623T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
421 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 445 PM CDT

* AT 418 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD TWO  
  MILES WEST OF ROLETTE...OR ABOUT 26 MILES EAST OF BOTTINEAU...     
  MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  ROLETTE AROUND 435 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4885 9992 4869 10006 4855 9970 4874 9955

$$

HW
2 follow-up statements
000 
WWUS53 KBIS 232135
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT FRI JUN 23 2006

NDC079-232145-
/O.CON.KBIS.TO.W.0008.000000T0000Z-060623T2145Z/
ROLETTE ND-
433 PM CDT FRI JUN 23 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR SOUTHERN
ROLETTE COUNTY...

AT 430 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 
NORTHWEST OF ROLETTE WHICH HAS SINCE LIFTED. HOWEVER RADAR INDICATES 
THAT THE STORM IS STILL STRONG AND CAPABLE OF PRODUCING A TORNADO. 
THE THUNDERSTORM WAS LOCATED NORTH OF ROLETTE...OR ABOUT 33 MILES 
EAST OF BOTTINEAU...MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED 
COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4885 9992 4869 10006 4855 9970 4874 9955

$$

HW
000 
WWUS53 KBIS 232143
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT FRI JUN 23 2006

NDC079-232152-
/O.EXP.KBIS.TO.W.0008.000000T0000Z-060623T2145Z/
ROLETTE ND-
442 PM CDT FRI JUN 23 2006

...THE TORNADO WARNING FOR SOUTHERN ROLETTE COUNTY EXPIRES AT 445 PM
CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT TORNADO THREAT. THE STORM WILL STILL PRODUCE SMALL 
HAIL...WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN AS IT CONTINUES 
SOUTHEAST THROUGH SOUTHERN ROLETTE COUNTY. 

LAT...LON 4885 9992 4869 10006 4855 9970 4874 9955

$$

HW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:45 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUN 23 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERNS ARE CONVECTIVE THREAT FOR THE NEXT 24 HOURS.
HAVE GENERALLY FOLLOWED THE GFS.

MODERATELY UNSTABLE AIRMASS...A COUPLE WEAK SHORTWAVES AND A WEAK
SURFACE BOUNDARY HAVE GENERATED A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON. CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT...WITH
THE BEST CHANCES CENTRAL AND EAST. A MORE STABLE AIRMASS WILL PUSH
IN FROM THE WEST FOR SATURDAY. SO HAVE DROPPED THE MENTION OF STORMS
WEST FOR SATURDAY...BUT CONTINUED THE CHANCE CENTRAL AND EAST...WITH
EAST THE BETTER CHANCE.

FOR SATURDAY NIGHT AND SUNDAY...A GENERALLY DRY NORTHERLY FLOW ALOFT
ON THE EAST SIDE OF A BROAD UPPER RIDGE WILL KEEP THE AREA MAINLY
DRY. THIS WILL ALSO KEEP TEMPERATURES NEAR NORMAL...OR PERHAPS A BIT
BELOW NORMAL ON THE MINIMUM TEMPERATURES. GFS INDICATES A STRONGER
TROUGH DROPPING OUT OF CANADA ON MONDAY...BUT WILL KEEP THE FORECAST
DRY FOR NOW.  THE GFS INDICATES MOST OF THE PRECIPITATION THREAT
WILL BE EAST OF THE CWA.

.LONG TERM...TUESDAY THROUGH FRIDAY...
THE MODELS ARE BEGINNING TO LINE UP WITH THE GFS IN THE LONG TERM.
THE CURRENT TREND WOULD DEVELOP A BLOCKING RIDGE TO THE WEST...WITH
A TROUGH TO THE EAST ON TUESDAY WITH THE RIDGE FLATTENING AND MOVING
EAST OVER MONTANA BY FRIDAY.  THIS WOULD PUT THE UPPER LEVEL JET
WOULD BE OVER THE STATE ON TUESDAY THEN SLIDE THE JET EAST BY
FRIDAY.  WILL KEEP THE FORECAST DRY...BUT THERE CONTINUES TO BE A
SMALL CHANCE FOR PRECIP/TSTMS IN THE VICINITY OF THE JET SO WILL NOT
DROP POPS TO ZERO.  WILL COOL MAX TEMPS A LITTLE IN THE EASTERN
COUNTIES TUESDAY AND WEDNESDAY...AS COOLER AIR IS LIKELY EAST OF THE
JET. TEMPS THURSDAY AND FRIDAY SHOULD BE AT OR ABOVE NORMAL ACROSS
THE FORECAST AREA AS UPPER LEVEL RIDGE MOVES EAST PUMPING WARMER AIR
INTO THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/TSW
Hazardous weather outlook, Jun 23, 3:48 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT FRI JUN 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
348 AM CDT FRI JUN 23 2006 /248 AM MDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 23, 2:08 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     TORNADO          1 N EDGELEY             46.38N 98.71W
06/23/2006                   LAMOURE            ND   LAW ENFORCEMENT

            TORNADO CROSSED HIGHWAY 281

&&

VROLLER
Local storm report, Jun 23, 2:08 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TORNADO          1 N EDGELEY             46.38N 98.71W
06/23/2006                   LAMOURE            ND   LAW ENFORCEMENT

            TORNADO CROSSED HIGHWAY 281

&&

VROLLER
Local storm report, Jun 23, 2:11 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     FUNNEL CLOUD     DICKEY                  46.54N 98.47W
06/23/2006                   LAMOURE            ND   LAW ENFORCEMENT

            FUNNEL CLOUD IN VICINITY OF DICKEY

&&

VROLLER
Local storm report, Jun 23, 2:17 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FUNNEL CLOUD     8 E ROLETTE             48.66N 99.67W
06/23/2006                   ROLETTE            ND   LAW ENFORCEMENT

            FUNNEL CLOUD ALONG HIGHWAY 66

&&

VROLLER
Local storm report, Jun 23, 2:18 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TORNADO          1 S ROLLA               48.84N 99.62W
06/23/2006                   ROLETTE            ND   LAW ENFORCEMENT

            TORNADO ON GROUND.

&&

VROLLER
Local storm report, Jun 23, 2:20 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FUNNEL CLOUD     1 E ROLLA               48.86N 99.60W
06/23/2006                   ROLETTE            ND   PUBLIC

            FUNNEL CLOUD DISSIPATED THEN REFORMED

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:47 PM CDTTornado WarningBISLaMoure28 min
Jun 23, 1:16 PM CDTTornado WarningBISLaMoure29 min
Jun 23, 1:47 PM CDTSevere Thunderstorm WarningBISLaMoure43 min
Jun 23, 1:54 PM CDTTornado WarningBISRolette21 min
Jun 23, 5:13 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan62 min
Jun 23, 5:32 PM CDTSevere Thunderstorm WarningBISEmmons28 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.